March 2018, 7(1): 117-152. doi: 10.3934/eect.2018007

Global well-posedness of unsteady motion of viscous incompressible capillary liquid bounded by a free surface

Department of Mathematics and Research Instituteof Science and Engineering, Waseda University, Ohkubo 3-4-1, Shinjuku-ku, Tokyo 169-8555, Japan

Received  May 2016 Revised  August 2017 Published  January 2018

Fund Project: Partially supported by JSPS Grant-in-aid for Scientific Research (A) 17H0109 and Top Global University Project. Adjunct faculty member in the Department of Mechanical Engineering and Materials Science, University of Pittsburgh

In this paper, we prove the global well-posedness of free boundary problems of the Navier-Stokes equations in a bounded domain with surface tension. The velocity field is obtained in the $L_p$ in time $L_q$ in space maximal regularity class, ($2 < p < ∞$, $N < q < ∞$, and $2/p + N/q < 1$), under the assumption that the initial domain is close to a ball and initial data are sufficiently small. The essential point of our approach is to drive the exponential decay theorem in the $L_p$-$L_q$ framework for the linearized equations with the help of maximal $L_p$-$L_q$ regularity theory for the Stokes equations with free boundary conditions and spectral analysis of the Stokes operator and the Laplace-Beltrami operator.

Citation: Yoshihiro Shibata. Global well-posedness of unsteady motion of viscous incompressible capillary liquid bounded by a free surface. Evolution Equations & Control Theory, 2018, 7 (1) : 117-152. doi: 10.3934/eect.2018007
References:
[1]

H. Abels, The initial-value problem for the Navier-Stokes equations with a free surface in $L_q$ Sobolev spaces, Adv. Differential Equations, 10 (2005), 45-64.

[2]

G. Allain, Small-time existence for the Navier-Stokes equations with a free surface, Appl. Math. Optim., 16 (1987), 37-50. doi: 10.1007/BF01442184.

[3]

J. T. Beale, The initial value problem for the Navier-Stokes equations with a free boundary, Comm. Pure Appl. Math., 34 (1981), 359-392. doi: 10.1002/cpa.3160340305.

[4]

J. T. Beale, Large time regularity of viscous surface waves, Arch. Rat. Mech. Anal., 84 (1984), 307-352.

[5]

J. T. Beale and T. Nishida, Large time behavior of viscous surface waves, Lecture Notes in Numer. Appl. Anal., 8 (1985), 1-14.

[6]

Y. Hataya and S. Kawashima, Decaying solution of the Navier-Stokes flow of infinite volume without surface tension, Nonlinear Anal., 71 (2009), 2535-2539. doi: 10.1016/j.na.2009.05.061.

[7]

Y. Hataya, A remark on Beal-Nishida's paper, Bull. Inst. Math. Acad. Sin. (N.S.), 6 (2011), 293-303.

[8]

M. KöhneJ. Prüss and M. Wilke, Qualitative Behavior of solutions for the two-phase Navier-Stokes equations with surface tension, Math. Ann., 356 (2013), 737-792. doi: 10.1007/s00208-012-0860-7.

[9]

I. Sh. Mogilevskiǐ and V. A. Solonnikov, On the solvability of a free boundary problem for the Navier-Stokes equations in the Hölder spaces of functions, Nonlinear Analysis. A Tribute in Honour of Giovanni Prodi, Quaderni, Pisa, (1991), 257–272.

[10]

P. B. Mucha and W. Zajączkowski, On local existence of solutions of the free boundary problem for an incompressible viscous self-gravitating fluid motion, Applicationes Mathematicae, 27 (2000), 319-333.

[11]

U. Neri, Singular Integrals, Lecutre Notes in Mathematics 200, Springer, New York, 1971.

[12]

T. Nishida, Equations of fluid dynamics -free surface problems, Comm. Pure Appl. Math., 39 (1986), 221-238. doi: 10.1002/cpa.3160390712.

[13]

M. Padula and V. A. Solonnikov, On the local solvability of free boundary problem for the Navier-Stokes equations, J. Math. Sci., 170 (2010), 522-553. doi: 10.1007/s10958-010-0099-3.

[14]

J. Prüss and G. Simonett, On the two-phase Navier-Stokes equations with surface tension, Interfaces and Free Boundaries, 12 (2010), 311-345.

[15]

J. Prüess and G. Simonett, Analytic solutions for the two-phase Navier-Stokes equations with surface tension and gravity, Progress in Nonlinear Differential Equations and Their Applications, 80 (2011), 507-540.

[16]

J. Prüess and G. Simonett, Moving Interfaces and Quasilinear Parabolic Evolution Equations, Birkhauser Monographs in Mathematics, 2016.

[17]

H. Saito and Y. Shibata, On decay properties of solutions to the Stokes equations with surface tension and gravity in the half space, J. Math. Soc. Japan, 68 (2016), 1559-1614. doi: 10.2969/jmsj/06841559.

[18]

H. Saito and Y. Shibata, On the global wellposedness of free boundary problem for the Navier Stokes systems with surface tension, Preprint.

[19]

B. Schweizer, Free boundary fluid systems in a semigroup approach and oscillatory behavior, SIAM J. Math. Anal., 28 (1997), 1135-1157. doi: 10.1137/S0036141096299892.

[20]

Y. Shibata, On some free boundary problem of the Navier-Stokes equations in the maximal $L_p$ -$L_q$ regularity class, J. Differential Equations, 258 (2015), 4127-4155. doi: 10.1016/j.jde.2015.01.028.

[21]

Y. Shibata, On the $\mathcal{R}$-bounded solution operators in the study of free boundary problem for the Navier-Stokes equations, in Mathematical Fluid Dynaics, Present and Future, Tokyo, Japna, November 2014 (eds. Y. Shibata and Y. Suzuki), Springer Proceedings in Mathematics & Staistics, 183 (2016), 203–285.

[22]

Y. Shibata, Local well-posedness of free surface problems for the Navier-Stokes equations in a general domain, Discrete and Continuous Dynamical Systems, Series S, 9 (2016), 315-342.

[23]

Y. Shibata and S. Shimizu, On a free boundary problem for the Navier-Stokes equations, Differential Integral Equations, 20 (2007), 241-276.

[24]

V. A. Solonnikov, Unsteady motion of a finite mass of fluid, bounded by a free surface, Zap. Nauchn. Sem. (LOMI), 152 (1986), 137–157 (in Russian); English transl. : J. Soviet Math., 40 (1988), 672–686.

[25]

V. A. Solonnikov, On the transient motion of an isolated volume of viscous incompressible fluid, Izv. Akad. Nauk SSSR Ser. Mat., 51 (1987), 1065–1087 (in Russian); English transl. : Math. USSR Izv. , 31 (1988), 381–405.

[26]

V. A. Solonnikov, Solvability of the problem of evolution of a viscous incompressible fluid bounded by a free surface on a finite time interval, Algebra i Analiz, 3 (1991), 222–257 (in Russian); English transl. : St. Petersburg Math. J. , 3 (1992), 189–220.

[27]

V. A. Solonnikov, Lectures on evolution free boundary problems: Classical solutions, L. Ambrosio et al. : Lecture Note in Mathematics (eds. P. Colli and J. F. Rodrigues), SpringerVerlag, Berlin, Heidelberg, 1812 (2003), 123–175.

[28]

D. Sylvester, Large time existence of small viscous surface waves without surface tension, Commun. Partial Differential Equations, 15 (1990), 823-903. doi: 10.1080/03605309908820709.

[29]

N. Tanaka, Global existence of two phase non-homogeneous viscous incompressible weak fluid flow, Commun. Partial Differential Equations, 18 (1993), 41-81. doi: 10.1080/03605309308820921.

[30]

A. Tani, Small-time existence for the three-dimensional incompressible Navier-Stokes equations with a free surface, Arch. Rat. Mech. Anal., 133 (1996), 299-331. doi: 10.1007/BF00375146.

[31]

A. Tani and N. Tanaka, Large time existence of surface waves in incompressible viscous fluids with or without surface tension, Arch. Rat. Mech. Anal., 130 (1995), 303-314. doi: 10.1007/BF00375142.

show all references

References:
[1]

H. Abels, The initial-value problem for the Navier-Stokes equations with a free surface in $L_q$ Sobolev spaces, Adv. Differential Equations, 10 (2005), 45-64.

[2]

G. Allain, Small-time existence for the Navier-Stokes equations with a free surface, Appl. Math. Optim., 16 (1987), 37-50. doi: 10.1007/BF01442184.

[3]

J. T. Beale, The initial value problem for the Navier-Stokes equations with a free boundary, Comm. Pure Appl. Math., 34 (1981), 359-392. doi: 10.1002/cpa.3160340305.

[4]

J. T. Beale, Large time regularity of viscous surface waves, Arch. Rat. Mech. Anal., 84 (1984), 307-352.

[5]

J. T. Beale and T. Nishida, Large time behavior of viscous surface waves, Lecture Notes in Numer. Appl. Anal., 8 (1985), 1-14.

[6]

Y. Hataya and S. Kawashima, Decaying solution of the Navier-Stokes flow of infinite volume without surface tension, Nonlinear Anal., 71 (2009), 2535-2539. doi: 10.1016/j.na.2009.05.061.

[7]

Y. Hataya, A remark on Beal-Nishida's paper, Bull. Inst. Math. Acad. Sin. (N.S.), 6 (2011), 293-303.

[8]

M. KöhneJ. Prüss and M. Wilke, Qualitative Behavior of solutions for the two-phase Navier-Stokes equations with surface tension, Math. Ann., 356 (2013), 737-792. doi: 10.1007/s00208-012-0860-7.

[9]

I. Sh. Mogilevskiǐ and V. A. Solonnikov, On the solvability of a free boundary problem for the Navier-Stokes equations in the Hölder spaces of functions, Nonlinear Analysis. A Tribute in Honour of Giovanni Prodi, Quaderni, Pisa, (1991), 257–272.

[10]

P. B. Mucha and W. Zajączkowski, On local existence of solutions of the free boundary problem for an incompressible viscous self-gravitating fluid motion, Applicationes Mathematicae, 27 (2000), 319-333.

[11]

U. Neri, Singular Integrals, Lecutre Notes in Mathematics 200, Springer, New York, 1971.

[12]

T. Nishida, Equations of fluid dynamics -free surface problems, Comm. Pure Appl. Math., 39 (1986), 221-238. doi: 10.1002/cpa.3160390712.

[13]

M. Padula and V. A. Solonnikov, On the local solvability of free boundary problem for the Navier-Stokes equations, J. Math. Sci., 170 (2010), 522-553. doi: 10.1007/s10958-010-0099-3.

[14]

J. Prüss and G. Simonett, On the two-phase Navier-Stokes equations with surface tension, Interfaces and Free Boundaries, 12 (2010), 311-345.

[15]

J. Prüess and G. Simonett, Analytic solutions for the two-phase Navier-Stokes equations with surface tension and gravity, Progress in Nonlinear Differential Equations and Their Applications, 80 (2011), 507-540.

[16]

J. Prüess and G. Simonett, Moving Interfaces and Quasilinear Parabolic Evolution Equations, Birkhauser Monographs in Mathematics, 2016.

[17]

H. Saito and Y. Shibata, On decay properties of solutions to the Stokes equations with surface tension and gravity in the half space, J. Math. Soc. Japan, 68 (2016), 1559-1614. doi: 10.2969/jmsj/06841559.

[18]

H. Saito and Y. Shibata, On the global wellposedness of free boundary problem for the Navier Stokes systems with surface tension, Preprint.

[19]

B. Schweizer, Free boundary fluid systems in a semigroup approach and oscillatory behavior, SIAM J. Math. Anal., 28 (1997), 1135-1157. doi: 10.1137/S0036141096299892.

[20]

Y. Shibata, On some free boundary problem of the Navier-Stokes equations in the maximal $L_p$ -$L_q$ regularity class, J. Differential Equations, 258 (2015), 4127-4155. doi: 10.1016/j.jde.2015.01.028.

[21]

Y. Shibata, On the $\mathcal{R}$-bounded solution operators in the study of free boundary problem for the Navier-Stokes equations, in Mathematical Fluid Dynaics, Present and Future, Tokyo, Japna, November 2014 (eds. Y. Shibata and Y. Suzuki), Springer Proceedings in Mathematics & Staistics, 183 (2016), 203–285.

[22]

Y. Shibata, Local well-posedness of free surface problems for the Navier-Stokes equations in a general domain, Discrete and Continuous Dynamical Systems, Series S, 9 (2016), 315-342.

[23]

Y. Shibata and S. Shimizu, On a free boundary problem for the Navier-Stokes equations, Differential Integral Equations, 20 (2007), 241-276.

[24]

V. A. Solonnikov, Unsteady motion of a finite mass of fluid, bounded by a free surface, Zap. Nauchn. Sem. (LOMI), 152 (1986), 137–157 (in Russian); English transl. : J. Soviet Math., 40 (1988), 672–686.

[25]

V. A. Solonnikov, On the transient motion of an isolated volume of viscous incompressible fluid, Izv. Akad. Nauk SSSR Ser. Mat., 51 (1987), 1065–1087 (in Russian); English transl. : Math. USSR Izv. , 31 (1988), 381–405.

[26]

V. A. Solonnikov, Solvability of the problem of evolution of a viscous incompressible fluid bounded by a free surface on a finite time interval, Algebra i Analiz, 3 (1991), 222–257 (in Russian); English transl. : St. Petersburg Math. J. , 3 (1992), 189–220.

[27]

V. A. Solonnikov, Lectures on evolution free boundary problems: Classical solutions, L. Ambrosio et al. : Lecture Note in Mathematics (eds. P. Colli and J. F. Rodrigues), SpringerVerlag, Berlin, Heidelberg, 1812 (2003), 123–175.

[28]

D. Sylvester, Large time existence of small viscous surface waves without surface tension, Commun. Partial Differential Equations, 15 (1990), 823-903. doi: 10.1080/03605309908820709.

[29]

N. Tanaka, Global existence of two phase non-homogeneous viscous incompressible weak fluid flow, Commun. Partial Differential Equations, 18 (1993), 41-81. doi: 10.1080/03605309308820921.

[30]

A. Tani, Small-time existence for the three-dimensional incompressible Navier-Stokes equations with a free surface, Arch. Rat. Mech. Anal., 133 (1996), 299-331. doi: 10.1007/BF00375146.

[31]

A. Tani and N. Tanaka, Large time existence of surface waves in incompressible viscous fluids with or without surface tension, Arch. Rat. Mech. Anal., 130 (1995), 303-314. doi: 10.1007/BF00375142.

[1]

Yoshihiro Shibata. Local well-posedness of free surface problems for the Navier-Stokes equations in a general domain. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 315-342. doi: 10.3934/dcdss.2016.9.315

[2]

Bin Han, Changhua Wei. Global well-posedness for inhomogeneous Navier-Stokes equations with logarithmical hyper-dissipation. Discrete & Continuous Dynamical Systems - A, 2016, 36 (12) : 6921-6941. doi: 10.3934/dcds.2016101

[3]

Daniel Coutand, J. Peirce, Steve Shkoller. Global well-posedness of weak solutions for the Lagrangian averaged Navier-Stokes equations on bounded domains. Communications on Pure & Applied Analysis, 2002, 1 (1) : 35-50. doi: 10.3934/cpaa.2002.1.35

[4]

Weimin Peng, Yi Zhou. Global well-posedness of axisymmetric Navier-Stokes equations with one slow variable. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3845-3856. doi: 10.3934/dcds.2016.36.3845

[5]

Maxim A. Olshanskii, Leo G. Rebholz, Abner J. Salgado. On well-posedness of a velocity-vorticity formulation of the stationary Navier-Stokes equations with no-slip boundary conditions. Discrete & Continuous Dynamical Systems - A, 2018, 38 (7) : 3459-3477. doi: 10.3934/dcds.2018148

[6]

Daoyuan Fang, Ruizhao Zi. On the well-posedness of inhomogeneous hyperdissipative Navier-Stokes equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3517-3541. doi: 10.3934/dcds.2013.33.3517

[7]

Reinhard Racke, Jürgen Saal. Hyperbolic Navier-Stokes equations I: Local well-posedness. Evolution Equations & Control Theory, 2012, 1 (1) : 195-215. doi: 10.3934/eect.2012.1.195

[8]

Matthias Hieber, Sylvie Monniaux. Well-posedness results for the Navier-Stokes equations in the rotational framework. Discrete & Continuous Dynamical Systems - A, 2013, 33 (11&12) : 5143-5151. doi: 10.3934/dcds.2013.33.5143

[9]

Xulong Qin, Zheng-An Yao. Global solutions of the free boundary problem for the compressible Navier-Stokes equations with density-dependent viscosity. Communications on Pure & Applied Analysis, 2010, 9 (4) : 1041-1052. doi: 10.3934/cpaa.2010.9.1041

[10]

Hantaek Bae. Solvability of the free boundary value problem of the Navier-Stokes equations. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 769-801. doi: 10.3934/dcds.2011.29.769

[11]

Daniel Coutand, Steve Shkoller. A simple proof of well-posedness for the free-surface incompressible Euler equations. Discrete & Continuous Dynamical Systems - S, 2010, 3 (3) : 429-449. doi: 10.3934/dcdss.2010.3.429

[12]

Chao Deng, Xiaohua Yao. Well-posedness and ill-posedness for the 3D generalized Navier-Stokes equations in $\dot{F}^{-\alpha,r}_{\frac{3}{\alpha-1}}$. Discrete & Continuous Dynamical Systems - A, 2014, 34 (2) : 437-459. doi: 10.3934/dcds.2014.34.437

[13]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. I. Well-posedness and convergence of the method of lines. Inverse Problems & Imaging, 2013, 7 (2) : 307-340. doi: 10.3934/ipi.2013.7.307

[14]

Gaocheng Yue, Chengkui Zhong. On the global well-posedness to the 3-D Navier-Stokes-Maxwell system. Discrete & Continuous Dynamical Systems - A, 2016, 36 (10) : 5817-5835. doi: 10.3934/dcds.2016056

[15]

Thomas Y. Hou, Congming Li. Global well-posedness of the viscous Boussinesq equations. Discrete & Continuous Dynamical Systems - A, 2005, 12 (1) : 1-12. doi: 10.3934/dcds.2005.12.1

[16]

Zhenhua Guo, Zilai Li. Global existence of weak solution to the free boundary problem for compressible Navier-Stokes. Kinetic & Related Models, 2016, 9 (1) : 75-103. doi: 10.3934/krm.2016.9.75

[17]

Feimin Huang, Xiaoding Shi, Yi Wang. Stability of viscous shock wave for compressible Navier-Stokes equations with free boundary. Kinetic & Related Models, 2010, 3 (3) : 409-425. doi: 10.3934/krm.2010.3.409

[18]

Zilai Li, Zhenhua Guo. On free boundary problem for compressible navier-stokes equations with temperature-dependent heat conductivity. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3903-3919. doi: 10.3934/dcdsb.2017201

[19]

Yoshihiro Shibata. On the local wellposedness of free boundary problem for the Navier-Stokes equations in an exterior domain. Communications on Pure & Applied Analysis, 2018, 17 (4) : 1681-1721. doi: 10.3934/cpaa.2018081

[20]

Evrad M. D. Ngom, Abdou Sène, Daniel Y. Le Roux. Global stabilization of the Navier-Stokes equations around an unstable equilibrium state with a boundary feedback controller. Evolution Equations & Control Theory, 2015, 4 (1) : 89-106. doi: 10.3934/eect.2015.4.89

2017 Impact Factor: 1.049

Metrics

  • PDF downloads (61)
  • HTML views (305)
  • Cited by (0)

Other articles
by authors

[Back to Top]